Texas, 2011Wildfire in Texas, April 3, 2011
April 3, 2011 · NWS BRO · 1 event in 1 county or zone
Triple digit temperatures, briefly gusting southeast winds above 20 mph, and humidity falling below 30 percent combined with highly cured fuels to spark a rapidly growing wildfire in Zapata County during the afternoon of April 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Triple digit temperatures, briefly gusting southeast winds above 20 mph, and humidity falling below 30 percent combined with highly cured fuels to spark a rapidly growing wildfire in Zapata County during the afternoon of April 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 3, 11:08 AM CST, 52 minutes earlier.
Area forecast discussion, Apr 3, 11:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1208 PM CDT SUN APR 3 2011
.UPDATE...
UPDATED FOR THE 03/1800 UTC AVIATION DISCUSSION AND TO ADJUST
CLOUD COVER ACROSS THE FORECAST AREA.
&&
.DISCUSSION...
SATELLITE IMAGERY AND A STEP OUTSIDE BOTH SHOW THAT CLOUD COVER
ACROSS THE LOWER VALLEY HAS BEEN RATHER SLOW TO THIN. OUR EARLY
MORNING SOUNDING SHOWS A FAIRLY HEALTHY SUBSIDENCE INVERSION
AROUND 850MB. WITH THE CONTINUATION OF A MODERATE TO STRONG
ONSHORE FLOW...I HAVE AT LEAST SOME DOUBT AS TO WHETHER OR NOT WE
WILL SEE PARTLY CLOUDY SKIES ACROSS MOST OF THE FORECAST AREA.
THAT SAID...I HAVE ADJUSTED THE AMOUNT OF CLOUD COVER IN THE
FORECAST UPWARD. PARTLY CLOUDY SKIES MAY STILL BE SEEN...BUT I
HAVE SLOWED THE RATE OF DECREASE IN CLOUD COVER FOR THIS
AFTERNOON TO ACCOUNT FOR ONGOING TRENDS.
OF COURSE...FORECAST HIGH TEMPERATURES MAY BE AFFECTED IF MOST OF
THE CLOUD COVER HOLDS. I HAVE NOT MADE ANY CHANGES IN THIS
AFTERNOON'S HIGHS FOR NOW ON THE ASSUMPTION THAT THE DECREASE IN
CLOUD COVER WILL ALLOW US TO REALIZE OUR CURRENT FORECAST HIGHS.
NO OTHER CHANGES WERE MADE TO THE ONGOING FORECAST AT THIS TIME.
ISC GRIDS HAVE BEEN SENT AND SHOULD BE PUBLISHED TO THE INTERNET.
AN UPDATED SUITE OF TEXT-BASED PRODUCTS WILL BE ISSUED SHORTLY.
/53/
&&
.AVIATION...
SC HAS BEEN SLOW TO LIFT THIS MORNING ACROSS AREA TERMINALS...
RESULTING IN A CONTINUATION OF MVFR FLIGHT CATEGORIES. IT LOOKS
LIKE CIGS WILL STILL INCREASE SOMEWHAT THIS AFTERNOON...BUT I HAVE
SLOWED THIS DOWN FOR THE 03/1800 UTC TAF PACKAGE. CIGS MAY NOT
BECOME VFR IN SEVERAL LOCATIONS BEFORE DROPPING BACK INTO MVFR
TERRITORY THIS EVENING. WIND WILL OTHERWISE REMAIN A PRINCIPAL
IMPACT FOR AVIATION INTERESTS THROUGH AT LEAST 04/1200 UTC...AS A
STRENGTHENING PRESSURE GRADIENT/LOW-LEVEL JET WILL ALLOW OCCASIONAL
GUSTS TO 30 KTS TO BE SEEN. A COLD FRONT IS FORECAST TO APPROACH
DEEP S TX MONDAY...BUT IS NOT EXPECTED TO AFFECT TAF SITES THROUGH
04/1800 UTC. /53/
&&
.PREV DISCUSSION... /ISSUED 406 AM CDT SUN APR 3 2011/
SHORT TERM /TODAY THROUGH MONDAY/...WELL IT WAS JUST A MATTER OF
TIME. THE WIND MACHINE TURNS ON TODAY AND REMAINS ON THROUGH AT
LEAST MONDAY NIGHT. A SHARP SHORT WAVE TO DIVE INTO THE 4 CORNERS
TODAY WITH THE ASSISTANCE OF 120+ KNOT UPPER JET. THE JET WILL TAP
INTO COOLER AND MUCH DRIER AIR A SWEEP A COLD FRONT THROUGH DEEP
SOUTH TEXAS SOMETIME MONDAY AFTERNOON. TIMING IS STILL QUESTION WITH
MODELS DIFFER ANYWHERE FROM AN EARLY AFTERNOON TO AN EARLY EVENING
PASSAGE. FOR TODAY AS THE PRESSURE GRADIENT STRENGTHENS WINDS TO
STEADILY INCREASE WITH BULK OF WINDS DEVELOPING THIS AFTERNOON AND
CONTINUING THIS EVENING AND TONIGHT. PATCHY AREAS LOW CLOUDS IN THE
LOWER VALLEY THIS MORNING WITH BETTER COVERAGE ACROSS THE NORTH AND
WEST. ALL AREAS SHOULD SEE PARTLY CLOUDY SKIES THIS AFTERNOON.
GUIDANCE FINALLY IN AGREEMENT WITH HIGH TEMPERATURES FOR THIS
AFTERNOON. FORECAST TRENDS ALSO WITHIN REASON OF THE ABOVE NORMAL
GUIDANCE VALUES. FOR TONIGHT CLASSIC SPRING TIME LOW LEVEL JET
DEVELOPS WITH MODELS SUGGESTING 50 KNOTS FOR A PEAK. MODEL GUIDANCE
SHOW SURFACE WINDS REMAINING BETWEEN 15 AND 20 KNOTS OVERNIGHT. THE
PERSISTENT WINDS AND LOW CLOUDS ROLLING BACK INTO THE REGION THIS
EVENING WILL MAKE FOR A WARM AND BALMY NIGHT. TRENDED WITH A
BLEND OF GUIDANCE FOR LOWS BUT WE COULD SEE MINIMUMS STAYING ABOVE
THESE VALUES. AS FOR MONDAY TIMING OF COLD FRONT WILL BE MAIN FACTOR
IN A GOOD FORECAST. MAIN HAZARD THOUGH WILL AN INCREASED IN FIRE
DANGER AS DEW POINTS AND HUMIDITIES FALL AND WINDS INCREASE. A FIRE
WEATHER WATCH WAS ISSUED FOR ALL AREAS WITH EXCEPTION TO THE LOWER
VALLEY WHERE THE LATER ARRIVAL OF THE FRONT SHOULD KEEP HUMIDITY
VALUES HIGHER. COOLER AIR WILL BE DELAYED UNTIL MONDAY NIGHT AND
TEMPERATURES COULD SPIKE AHEAD OF THE FRONT. DID ADD A LOW CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS AREAS EAST OF HIGHWAY 281. THERE
WILL BE MODEST LIFT AND GOOD INSTABILITY ALONG THE FRONT BUT
MOISTURE DEPTH WILL BE THE LIMITING FACTOR. AN ISOLATED THUNDERSTORM
IS STILL POSSIBLE.
LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...THE PASSAGE OF THE COLD
FRONT ON MONDAY WILL SERVE TO LOWER TEMPERATURES TO NEAR NORMAL
LEVELS FOR MONDAY NIGHT THROUGH WEDNESDAY NIGHT. HOTTER TEMPERATURES
WITH BREEZY WINDS WILL THEN PREVAIL THURSDAY THROUGH SATURDAY AS HIGH
PRESSURE OVER THE GULF OF MEXICO INTERACTS WITH SURFACE LOW PRESSURE
OVER THE CENTRAL PLAINS. THE LACK OF ANY SIGNIFICANT WEATHER SYSTEMS
PASSING THROUGH DEEP SOUTH TEXAS DURING THIS TIME FRAME WILL PRODUCE
DRY WEATHER WILL VERY LITTLE TO NO CHANCE OF PRECIPITATION.
MARINE...TODAY THROUGH MONDAY...WINDS TO INCREASE TODAY AND
CONTINUE WELL INTO TONIGHT AND MONDAY. SMALL CRAFT ADVISORIES WILL
BE POSTED FOR THE LAGUNA TODAY AND FOR THE OFFSHORE WATERS TONIGHT.
PRESSURE GRADIENT STRENGTHENS AS A LOW PRESSURE TROUGH DIGS INTO THE
4 CORNERS AREA. SURFACE LOW PRESSURE DEEPENS TONIGHT WITH WINDS
OFFSHORE CRANKING AND SEAS STEADILY BUILDING. WINDS MAY LAY DOWN ON
MONDAY BRIEFLY BUT SEAS TO REMAIN HIGH. A STRONG COLD FRONT TO
SWING THROUGH THE COASTAL WATERS LATE MONDAY AFTERNOON OR EVENING
BRING ABOUT A SHARP INCREASE OF NORTH WINDS. TIMING OF THE FRONT IS
UNCERTAIN AND MARINERS SHOULD BE PREPARED FOR A FAST MOVING FRONT
WITH A QUICK INCREASE OF WINDS. AN ISOLATED THUNDERSTORM IS POSSIBLE
WITH THE FRONT.
MONDAY NIGHT THROUGH SATURDAY...SMALL CRAFT ADVISORY CONDITIONS ARE
LIKELY FOR ALL OR PORTIONS OF THE ADJACENT COASTAL WATERS OF DEEP
SOUTH TEXAS MONDAY NIGHT THROUGH TUESDAY AS STRONG WINDS AND ROUGH
SEAS CONTINUE IN THE WAKE OF A COLD FRONT. THE INTERACTION OF HIGH
PRESSURE OVER THE GULF OF MEXICO AND LOWER PRESSURE OVER THE CENTRAL
PLAINS WILL CONTINUE SMALL CRAFT ADVISORY OR SMALL CRAFT EXERCISE
CAUTION CONDITIONS ALONG THE LOWER TEXAS COAST TUESDAY NIGHT THROUGH
EARLY IN THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 86 73 88 60 / 0 0 10 0
BROWNSVILLE 89 75 92 57 / 0 0 10 0
HARLINGEN 91 74 92 56 / 0 0 10 0
MCALLEN 94 75 95 58 / 0 0 0 0
RIO GRANDE CITY 98 73 94 57 / 0 0 0 0
SOUTH PADRE ISLAND 83 73 82 66 / 0 0 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR TXZ248>253.
GM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR GMZ130-132-
135.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT MONDAY
FOR GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SHORT TERM FORECASTER... D. BUTTS
LONG TERM FORECASTER... CASTILLO
MESO/PUBLIC SERVICE... VEGAHazardous weather outlook, Apr 3, 4:21 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
521 AM CDT SUN APR 3 2011
TXZ248>257-041100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
521 AM CDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A FIRE WEATHER WATCH IS IN EFFECT FOR THE WESTERN AND NORTHERN
COUNTIES OF DEEP SOUTH TEXAS MONDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-041100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
521 AM CDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREAS BEACHES TODAY
INCREASING TO HIGH TONIGHT
SMALL CRAFT ADVISORIES ARE POSTED FOR THE LAGUNA MADRE THIS
AFTERNOON AND EVENING. SMALL CRAFT ADVISORIES ARE POSTED FOR THE
OFFSHORE WATERS THIS EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SMALL CRAFT ADVISORIES CONTINUE FOR THE OFFSHORE WATERS MONDAY AND
LIKELY TO BE EXTENDED MONDAY NIGHT. THE LAGUNA MADRE COULD SEE
SMALL CRAFT ADVISORIES CONDITIONS MONDAY AFTERNOON AND EVENING AS A
STRONG COLD FRONT MOVES THROUGH THE LOWER TEXAS COASTAL WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Zapata
- When
- April 3, 12:00 PM CST to 6:00 PM CST
- Where
- Zapata forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
According to the local Fire Chief, the 600-acre Ramirez Ranch Fire, located two miles south of Falcon near the intersection of US 83 and Pedernal Road, began when lighted cigarette(s) were tossed out a vehicle window. Two oil wells were threatened and saved. No injuries were reported. Zapata County FD and Zapata County SO Deputies responded. The fire was contained. (RLO 6). At Zapata County Airport in Medina, humidity fell below 30 percent, southeast winds gusted to 22 mph, and the high temperature reached 99 degrees - all ingredients which combined with already severe drought conditions to create an ideal situation for rapid wildfire growth.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282710.